Tornadoes · United States · Georgia · 2008

EF1 tornado, Eureka to Lindsey, Georgia, May 20, 2008

From Eureka to Lindsey, this EF1 tornado ran 4.8 miles across Hancock and Washington counties on May 20, 2008, touching down at 9:00 PM EDT and reaching 125 yards wide. It killed nobody, and did $76,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 20, 2008
Touchdown
9:00 PM EDT (01:00 UTC)
Lifted
9:08 PM EDT (01:08 UTC)
On the ground
8 minutes
Path length
4.8 miles (7.8 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$76,000
Counties
Hancock and Washington counties
Touchdown point
33.178, -82.873
Lift-off point
33.144, -82.800
Record number
0805201900-01

The damage survey

1 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An active and very unstable northwest flow continued across the southeast United States as the polar vortex remained very strong in the northeast United States. A disturbance rotated around the back side of the upper low into the southeast United States during the afternoon and evening. Multiple complexes of severe thunderstorms developed across north and central Georgia during the mid to later afternoon as a result and moved southeast during the evening hours. Large hail was the primary severe weather element observed during this outbreak, however an EF2 tornado developed in Cherokee county and caused extensive damage to hundreds of homes. This was the 45th tornado of the spring season for north and central Georgia.

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia concluded that an EF0 tornado touched down in extreme eastern Hancock county before crossing into Washington county and briefly strengthening to an EF1 as it made an approximately four-mile-long track, ending approximately 3 miles north of Warthen in Washington county. Within Hancock county, the tornado was only rated an EF0 as it tracked across a totally rural area of less than 1/4 mile just south of Barnes Road and west of Georgia Highway 15. Damage within Hancock county was confined to minor tree damage.

A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that the EF0 tornado, that initially touched down just inside Hancock county just south of Barnes Road and just west of Georgia Highway 15, crossed into Washington county and tracked four to five miles, ending just west of Hamburg State Park Road. The tornado tracked very close to Sparta-Davisboro Road until the eastern part of its track. The maximum path width was estimated to be 125 yards with maximum winds of 90 to 100 mph within Washington county. The tornado tracked through a largely rural area. Between 200 and 300 trees were blown down along the path of the tornado and one barn was partially destroyed. No major structural damage or injuries were observed or reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS FFC issued a tornado warning for this county at 00:49 UTC, 11 minutes before the tornado touched down, in force until 01:15 UTC.

The county was under a severe thunderstorm watch, issued at 19:00 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
19:00 UTC02:00 UTCSevere Thunderstorm WatchFFC
21:49 UTC22:13 UTCSevere Thunderstorm WarningFFC
00:32 UTC01:15 UTCSevere Thunderstorm WarningFFC
00:49 UTC01:15 UTCTornado WarningFFC
01:06 UTC01:45 UTCSevere Thunderstorm WarningFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 20, 8:53 PM EDT, 7 minutes earlier.

Area forecast discussion, May 20, 8:53 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
853 PM EDT TUE MAY 20 2008

UPDATE...
SVR THUNDERSTORM WATCH GRADUALLY BEING TRIMMED DOWN FROM THE NORTH
AS LINE OF CONVECTION PUSHES SOUTH OF I-20. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEASTWARD INTO CENTRAL
GEORGIA...AND HAVE RAISED POPS SIGNIFICANTLY IN THOSE AREAS.
TEMPERATURES LOOK ON TRACK.

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
PRIMARY CONCERN IS CHANCE FOR SEVERE CONVECTION THIS AFTERNOON AND
EVENING. STORMS FIRING UP ALONG COLD FRONT IN TN AND XTRM NRN AL
BUT HAVE ALSO SEEN SVR STORM DEVELOP JUST EAST OF WARRENTON. COULD
SEE ADDITIONAL ISOLATED DEVELOPMENT OF STORMS ALONG SOUTHERN
PERIPHERY OF MID LEVEL CLOUDS AND CU FIELD IN CENTRAL GA EVEN
THOUGH LOW LEVEL CONVERGENCE NOT AS WELL DEFINED. AXIS OF GREATEST
INSTABILITY ALONG BROAD SWATH ALSO CENTERED ALONG I-20 WHERE
MLCAPE VALUES 1500-2000 J/KG. WILL LIKELY SEE TWO AREAS OF STORMS
...ONE IN FAR NRN GA NEAR COLD FRONT AND ANOTHER ALONG SOUTHERN
PERIPHERY OF CLOUDS. PRIMARY THREAT IS LARGE HAIL UP TO 2.5 INCHES
IN DIAMETER. DAMAGING WINDS ALSO POSSIBLE BUT NOT AS LIKELY.
TORNADO THREAT SOMEWHAT LOW ATTM AS LOW LEVEL STORM RELATIVE
HELICITY HAS NOT INCREASED AS MUCH AS MODEL FCST SOUNDINGS
INDICATED. IF STORM BECOMES SUPERCELLULAR WITH HIGHLY DEVIANT
RIGHT MOTION...COULD SEE STRONGLY ROTATING UPDRAFTS AND ISOLATED
TORNADO ESP IN CENTRAL GA.

FRONT WILL TAKE ITS TIME TO SAG INTO THE STATE TONIGHT. VERTICAL
MOTION PROGGED TO WEAKEN AS WEAK SHORT WAVE SWEEPS THROUGH. MAV
GUIDANCE POPS AND GFS/WRF QPF NOT VERY AGGRESSIVE WITH RAINFALL.
ONLY SMALL POPS FOR TSRA ALONG FAR SRN ZONES FOR EARLY WED BEFORE
CLEARING OUT.

NEXT OPPORTUNITY FOR TSRA ON THURSDAY AS WARM/MOIST ADVECTION
RETURNS. ATYPICAL UPPER PATTERN WITH TWO LARGE CUTOFF LOWS...ONE
OVER WRN U.S. AND THE OTHER OFF THE NEW ENGLAND COAST. PRETTY GOOD
AGREEMENT LARGE SCALE PATTERN WITH SHORT AND MEDIUM RANGE MODELS
AS WRN LOW TAKING ITS SWEET TIME TO MOVE EAST WHILE THE NE LOW
DRIFTS SOUTH. HOWEVER...GFS A LITTLE MORE AGGRESSIVE THAN NAM WITH
POPS AND PRECIP AMOUNTS ON THURS NIGHT AND FRI. HAVE BACKED OFF ON
POPS SOME. INSTABILITY LOOKS PRETTY GOOD WITH THIS SYSTEM HOWEVER
WINDS ALOFT WILL BE FAIRLY WEEK.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
PATTERN REMAINS NEARLY STAGNANT WITH BLOCKING FEATURES MENTIONED
PREVIOUSLY.  ANOTHER FLY IN THE PICTURE FOR THE LONG TERM IS
POSSIBLE TROPICAL FEED OF MOISTURE MOVING IN LATER IN THE WEEK.
GOING FCST SEEMS PRETTY CLOSE TO LATEST MODEL PROGS. NO GOOD
REASON TO CHANGE ATTM.

SNELSON

&&

.AVIATION...
CEILINGS GENERALLY 4 TO 6 THOUSAND FEET WITH THE BAND OF SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING...FOLLOWED BY LITTLE MORE THAN
SCATTERED CLOUDS AT 5 THOUSAND FEET OR HIGHER THROUGH THE REST OF
THE NIGHT. THERE WILL BE A BRIEF PERIOD OF TIME BETWEEN THE PASSAGE
OF THE BAND OF PRECIPITATION AND THE ARRIVAL OF THE SURFACE FRONT
WHEN WINDS MAY BE LIGHT ENOUGH FOR FOG FORMATION. LOOKING FOR
VISIBILITIES IN THE MVFR RANGE AT A FEW NORTHERN AIRPORTS DURING
THAT TIME. AFTER FRONTAL PASSAGE LOOKING FOR NO SIGNIFICANT CLOUDS
OR RESTRICTION TO VISIBILITY AS DRIER AIR PUSHED IN ON NORTHWEST
FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  82  52  84  60 /  30  10   5  20  20
ATLANTA         60  80  60  81  64 /  30  10   5  30  20
BLAIRSVILLE     55  76  47  75  54 /  20  10  10  30  20
CARTERSVILLE    56  80  52  81  59 /  20  10  10  30  20
COLUMBUS        67  86  60  86  67 /  20  10   5  40  20
GAINESVILLE     59  79  53  81  60 /  30  10  10  30  20
MACON           63  87  55  89  66 /  30  10   5  30  20
ROME            56  80  55  80  62 /  20  10  10  30  20
PEACHTREE CITY  58  80  53  82  62 /  30  10   5  30  20
VIDALIA         67  90  58  89  67 /  30  20  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/15/23
Hazardous weather outlook, May 20, 10:30 AM EDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 AM EDT TUE MAY 20 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1030 AM EDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO A FEW SEVERE THUNDERSTORMS EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS AFTERNOON AND ACROSS
CENTRAL GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE
MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF
DALTON AND NORTH OF COLUMBUS TO DUBLIN...THIS AFTERNOON AND EVENING.
HOWEVER...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH OF
DALTON AND SOUTH OF COLUMBUS TO DUBLIN.

.OTHER HAZARDS...
A WIND ADVISORY IS ALSO IN EFFECT TODAY FOR NORTH GEORGIA NORTH OF A
LINE FROM CARROLLTON TO ATLANTA AND ATHENS. WEST WINDS OF 15 TO 25
MPH CAN BE EXPECTED OVER NORTH GEORGIA...WITH GUSTS TO 35 MPH OVER
THE HIGHER TERRAIN OF THE NORTH GEORGIA MOUNTAINS.

.DISCUSSION...
MOISTURE IS INCREASING AHEAD OF AN APPROACHING COLD FRONT. CAPES
WILL INCREASE TO 1500 TO 2000 WITH LIFTED INDICES OF MINUS 3 TO
MINUS 5. WHILE THE INSTABILITY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORMS...A LIMITING FACTOR WILL BE WEAK LOW LEVEL SHEAR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY ACROSS
CENTRAL GEORGIA...AND ACROSS NORTH AND CENTRAL GEORGIA THURSDAY AND
FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION.

BDL

In the hours before

Local storm report, May 20, 8:18 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             MADISON                 33.58N 83.48W
05/20/2008  E0.75 INCH       MORGAN             GA   COUNTY OFFICIAL

&&

MSR
Special weather statement, May 20, 8:19 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
819 PM EDT TUE MAY 20 2008

GAZ053-054-210045-
819 PM EDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN COWETA AND FAYETTE
COUNTIES UNTIL 845 PM EDT...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF SANDY CREEK TO 8 MILES
NORTHWEST OF CANONGATE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS COWETA AND
FAYETTE COUNTIES THROUGH 845 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE SANDY CREEK...LEES MILL...CANONGATE...TYRONE...
PEACHTREE CITY...FAYETTEVILLE...INMAN AND WOOLSEY.
Local storm report, May 20, 8:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
822 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     BISHOP                  33.82N 83.44W
05/20/2008                   OCONEE             GA   COUNTY OFFICIAL

            SEVERAL TREES AND POWERLINES WERE DOWN SOUTH OF
            WATKINSVILLE.

&&

MSR
Special weather statement, May 20, 8:24 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EDT TUE MAY 20 2008

GAZ044-053>055-210100-
824 PM EDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL 900 PM EDT...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR UNION CITY TO
NEAR MADRAS...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS COWETA...
FAYETTE...CLAYTON AND FULTON COUNTIES THROUGH 900 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SANDY CREEK...ROSCOE...
ATLANTA HARTSFIELD-JACKSON AIRPORT...UNION CITY...RIVERDALE...
PALMETTO...LAKE CITY...FOREST PARK...FAIRBURN...COLLEGE PARK...LEES
MILL...TYRONE...MADRAS...NEWNAN AND MORROW.
Local storm report, May 20, 8:29 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
829 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             BOWDEN JUNCTION         33.66N 85.15W
05/20/2008  E0.88 INCH       CARROLL            GA   AMATEUR RADIO

0715 PM     HAIL             MARIETTA                33.95N 84.54W
05/20/2008  E1.00 INCH       COBB               GA   COUNTY OFFICIAL

&&

MSR
Local storm report, May 20, 8:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
853 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     S GREENSBORO            33.57N 83.18W
05/20/2008                   GREENE             GA   EMERGENCY MNGR

            AT LEAST 2 DOZEN TREES WERE DOWN ALONG THE I-20 CORRIDOR
            ACROSS THE COUNTY.

0822 PM     HAIL             2 S GREENSBORO          33.55N 83.18W
05/20/2008  E0.75 INCH       GREENE             GA   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED ALONG I-20.

0835 PM     HAIL             FAYETTEVILLE            33.45N 84.46W
05/20/2008  E0.75 INCH       FAYETTE            GA   EMERGENCY MNGR

&&

MSR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

1.0 hours before the tornado, 156 km from the path. May 21, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1497 joules per kilogram, CIN -9, lifted condensation level 1479 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 221 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1497 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1508 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.0
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

11.0 hours after it, 156 km from the path. May 21, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78840, lifted condensation level 1487 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 77 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78840 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

The radar

The Robins AFB radar (KJGX), 72 km away, was scanning. The volume nearest the touchdown began at 00:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:00 UTCHAIL 1.7511 Se MilledgevilleBaldwin, GA
22:20 UTCTSTM WND DMGDavisboroWashington, GASEVERAL TREES AND POWERLINES WERE DOWN IN THE CITY.
22:20 UTCTORNADO 01 Nw DavisboroWashington, GANWS STORM SURVEY CONCLUDED AN EFO TORNADO WITH 70 TO 80 MPH WINDS TOUCHED NEAR THE TOWN OF DAVISBORO. THE TORNADO WAS ON THE GROUND FOR 1 MILE AND WAS 50 YARDS WIDE. IT KNOCKED DOWN TREES AND POWERLINES ALONG ITS PATH. N
22:24 UTCTSTM WND DMG14 Wsw WaynesboroBurke, GAAT VIDETTE...LOCATED AT HWY 24 AND 305. WIDESPREAD TREES AND POWERLINES DOWN.
22:35 UTCTSTM WND DMGLouisvilleJefferson, GASEVERAL TREES AND POWERLINES WERE DOWN IN THE CITY.
22:41 UTCTORNADO 010 W WaynesboroBurke, GANWS SURVEY TEAM DETERMINED AN EF0 TORNADO TOUCHED DOWN IN THE VICINITY OF VIDETTE IN BURKE COUNTY IN GEORGIA NEAR 641 PM TUESDAY MAY 20TH. THE TORNADO PATH WAS 11.75 MILES LONG AND 1/3 OF A MILE WIDE. NUMEROUS TREES WERE
00:20 UTCTSTM WND DMG1 W GreensboroGreene, GANUMEROUS TREES ARE DOWN ON THE WEST SIDE OF THE CITY...INCLUDING ON THAT FELL ON A HOUSE.
00:22 UTCTSTM WND DMGS GreensboroGreene, GAAT LEAST 2 DOZEN TREES WERE DOWN ALONG THE I-20 CORRIDOR ACROSS THE COUNTY.
00:22 UTCHAIL 0.752 S GreensboroGreene, GAPENNY SIZE HAIL REPORTED ALONG I-20.
00:30 UTCTSTM WND DMGEatontonPutnam, GASEVERAL TREES ARE DOWN IN THE CITY.
00:50 UTCDOWNBURSTNorwoodWarren, GASEVERAL TREES AND POWERLINES ARE DOWN IN THE NORWOOD AREA.
01:00 UTCTORNADO 17 Nw WarthenHancock, GAA NWS STORM SURVEY TEAM CONCLUDED AN EF1 TORNADO WITH 90 TO 100 MPH WINDS TOUCHED DOWN IN EXTREME EASTERN HANCOCK COUNTY BEFORE MOVING INTO WASHINGTON COUNTY NEAR GEORGIA ROUTE 15. THE TORNADO WAS ON THE GROUND FOR 4 MIL
01:04 UTCTSTM WND DMG5 Nw WarthenWashington, GAPOSSIBLE TORNADO KNOCKED DOWN 200 TO 300 TREES ALONG SPARTA-DAVISBORO ROAD FROM GEORGIA 15 TO GEORGIA 102. IN ADDITION...THE ROOF OF A BARN SHED WAS TORN OFF.
01:08 UTCTSTM WND DMGFlat RockPutnam, GASEVERAL TREES WERE DOWN IN THE FLAT ROCK AREA.
01:17 UTCTSTM WND DMGEdgehillGlascock, GASEVERAL TREES WERE DOWN IN THE EDGE HILL AREA
01:17 UTCHAIL 1.75EdgehillGlascock, GA
01:43 UTCHAIL 111 W WaynesboroBurke, GAQUARTER SIZE HAIL AT THE TOWN OF GOUGH.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 20, 2008

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 205:07 PM EDTEF1Bamberg, SC13.3800
May 204:48 PM CDTEF0DeKalb, AL0.220$1,000
May 206:20 PM EDTEF0Washington, GA1.050$2,000
May 206:35 PM EDTEF1Cherokee, GA5.91,7604$46 million
May 207:41 PM EDTEF0Burke, GA10.4600$56,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.